Thunderstorm Wind, Jefferson
- When
- May 16, 4:25 PM CST
- Where
- Jefferson County, 0.69 mi N of Ringling
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.190, -97.590
Thunderstorms developed during the evening hours of the 16th along a residual outflow boundary near the Red River, producing scattered reports of severe wind and isolated hail and flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed during the evening hours of the 16th along a residual outflow boundary near the Red River, producing scattered reports of severe wind and isolated hail and flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 16, 2:17 PM CST, 2 hours 8 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
317 PM CDT Sun May 16 2021
...New LONG TERM...
.SHORT TERM...
(This evening through Monday)
Issued at 148 PM CDT Sun May 16 2021
Heavy rainfall associated with the northeastward-moving MCV has
decreased over central Oklahoma. Isolated shower and thunderstorm
development will continue through the afternoon over southwestern
and south-central Oklahoma, but with smaller coverage than
earlier. The extant flood watch for central and southern Oklahoma
will continue. Residual parts of storms that form on the NM dry
line today may make it as far as western Oklahoma with the
scenario of another MCV tomorrow morning just as likely. These
various convective initiators in the very humid air mass leads to
high pops tonight and through mid-day Monday.
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 315 PM CDT Sun May 16 2021
The wet pattern continues into the extended period as a slow moving
trough inches closer and weakens through midweek. Several rounds of
convection and heavy rainfall are likely, but pinpointing exact
timing and location will be difficult and likely dependant on
previous day's convection. It appears a round of storms is likely to
develop across the TX panhandle Monday afternoon and track across
our area Monday night. The risk of severe storms will likely be
highest across southwestern OK and western north TX where
instability will be highest. Messy storm modes are expected owing to
relatively weak mid livel flow and the fact that by the time storms
enter our area they are likely to have congealed into clusters or
line segments, perhaps with embedded supercell structures. A risk
for large hail and damaging winds will accompany these storms, with
perhaps a tornado or two possible, again mainly across our
southwestern counties. Flooding will continue to be a concern as
well with unseasonably high moisture available. The above scenario
is all contingent on sufficient airmass recovery out west in the
wake of the convection Monday morning, so expect future changes
to the forecast as the evolution of tonight's convection becomes
more clear.
By Tuesday the mid to upper flow becomes more meridional and PWATs
surge to 1.5 to near 2". This will likely lead to an increased
flood threat across portions of central, southern, and
southeastern OK where convection will either be ongoing or is
expected to develop and training storms are likely. As the main
upper wave approaches late Tuesday, renewed convective
development is also possible over western portions of the area.
By Wednesday it appears the axis of heaviest rainfall may shift just
to the south and east of our area into eastern OK and TX. However,
with the upper trough still lingering just to our west and plenty of
available mositure at least scattered showers and storms are likely
to continue through the day. The trough weakens and lifts northward
Thursday and Friday but our area still remains between a larger
trough over the western US and a ridge centered over the eastern US.
This will keep a moist airmass in place with chances for showers and
thunderstorms each day into next weekend, with the highest
chances across central and heastern portions of the area.
Ware
&&
.AVIATION...
(18Z TAFS)
Issued at 148 PM CDT Sun May 16 2021
Rain and thunderstorms along with conditions between IFR and MVFR
are likely into this evening over central and northern Oklahoma
with an exiting upper-level feature. Later tonight, rain and
thunderstorms may move into western Oklahoma with ceilings
lowering to IFR throughout central Oklahoma with MVFR ceilings to
the west.
&&
.UPPER AIR...
Issued at 345 AM CDT Sun May 16 2021
An Upper Air flight is currently not planned today.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 62 77 63 73 / 70 50 80 80
Hobart OK 61 80 61 76 / 70 30 80 70
Wichita Falls TX 64 82 65 76 / 60 50 80 80
Gage OK 58 79 57 76 / 70 30 80 60
Ponca City OK 61 77 61 76 / 70 40 80 80
Durant OK 64 78 65 74 / 60 80 70 90
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Wednesday morning for OKZ019-020-022>032-
034>048-050>052.
TX...Flood Watch through Wednesday morning for TXZ085-086-088>090.
&&
SHORT TERM...09
LONG TERM....08
AVIATION...09Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 935 AM CDT Sun May 16 2021 OKZ004>048-050>052-TXZ083>090-171445- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 935 AM CDT Sun May 16 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Isolated severe thunderstorms are possible through the afternoon mainly across portions of southern and central Oklahoma and western north Texas. If a few storms do become severe, hail up to quarter size and wind gusts to 60 mph will be the primary threats. By mid to late evening, thunderstorms may move out of the Texas panhandle and into western and southwestern Oklahoma, and western north Texas. Damaging wind gusts up to 70 mph will be the main threat, although large hail is also possible. Storms will weaken but could still result in strong wind gusts well into the night as they move eastward toward central Oklahoma. .Heavy Rainfall... Localized flooding will be possible through tonight mainly across portions of central and southern Oklahoma. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorm chances will continue thru Saturday. Severe thunderstorm chances return early Monday evening to the western half of Oklahoma and western north Texas. Very large hail up to the size of baseballs, damaging winds exceeding 70 mph, and perhaps a tornado or two will be possible. Strong to severe thunderstorms will be possible Tuesday and Wednesday. Hail and gusty winds could accompany any of the stronger thunderstorms. .Heavy Rainfall... Flooding will be possible mainly along and south of Interstate 44 Monday thru at least Wednesday. Many locations across this region could receive over 3 inches of total rainfall by the end of the week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 406 PM CDT Sun May 16 2021 OKZ039-162130- Stephens OK- 406 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR central Stephens County Until 430 PM CDT... AT 404 PM CDT, a strong thunderstorm was located 5 miles southeast of Duncan, moving east at 20 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Duncan, Comanche, Velma and Loco. PRECAUTIONARY/PREPAREDNESS ACTIONS... Conditions are favorable for the formation of funnel clouds, but the threat posed by these funnel clouds is low. Most funnel clouds will not reach the ground. If they do, weak tornadoes with brief wind gusts in excess of 50 MPH may occur. If you observe a funnel cloud or one is reported in your area, move indoors and stay away from windows. && LAT...LON 3436 9799 3454 9799 3459 9762 3432 9761 TIME...MOT...LOC 2104Z 268DEG 17KT 3445 9791 11
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
413 PM CDT Sun May 16 2021
OKZ039>041-045-046-162145-
Stephens OK-Carter OK-Garvin OK-Murray OK-Jefferson OK-
413 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Stephens...
northwestern Carter...southern Garvin...western Murray and
northeastern Jefferson Counties Until 445 PM CDT...
AT 412 PM CDT, strong thunderstorms were along a line extending from
4 miles northwest of Tatums to 4 miles southwest of Ratliff City to
3 miles south of Loco, moving east at 25 MPH. These storms have a
history of producing brief funnel clouds.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Healdton, Wynnewood, Wilson, Elmore City, Katie, Foster, Tatums,
Loco, Ratliff City, Graham, Pooleville, Hennepin, Milo, Fox and
Pernell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Conditions are favorable for the formation of funnel clouds, but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If they do, weak tornadoes with brief wind
gusts in excess of 50 MPH may occur.
If you observe a funnel cloud or one is reported in your area, move
indoors and stay away from windows.
&&
LAT...LON 3472 9707 3445 9720 3420 9739 3419 9779
3438 9765 3464 9755
TIME...MOT...LOC 2112Z 259DEG 21KT 3453 9750 3440 9757 3427 9767
11SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 415 PM CDT Sun May 16 2021 OKZ039-044-045-TXZ090-162130- Cotton OK-Stephens OK-Jefferson OK-Clay TX- 415 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR east central Cotton... southwestern Stephens...northwestern Jefferson and northern Clay Counties Until 430 PM CDT... AT 414 PM CDT, a strong thunderstorm was located near Hastings, moving east at 25 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Waurika, Comanche, Hastings, Loco, Addington, Sugden, Waurika Lake and Corum. PRECAUTIONARY/PREPAREDNESS ACTIONS... Conditions are favorable for the formation of funnel clouds, but the threat posed by these funnel clouds is low. Most funnel clouds will not reach the ground. If they do, weak tornadoes with brief wind gusts in excess of 50 MPH may occur. If you observe a funnel cloud or one is reported in your area, move indoors and stay away from windows. && LAT...LON 3411 9819 3438 9810 3433 9768 3406 9788 TIME...MOT...LOC 2114Z 276DEG 23KT 3423 9808 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 417 PM CDT Sun May 16 2021 OKZ030-031-042-162145- Pottawatomie OK-Pontotoc OK-Seminole OK- 417 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR southern Pottawatomie...northern Pontotoc and southwestern Seminole Counties Until 445 PM CDT... AT 414 PM CDT, a strong thunderstorm was located 4 miles north of Vanoss, moving east at 25 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Ada, Konawa, Byng, Francis, Sasakwa and Vanoss. PRECAUTIONARY/PREPAREDNESS ACTIONS... Conditions are favorable for the formation of funnel clouds, but the threat posed by these funnel clouds is low. Most funnel clouds will not reach the ground. If they do, weak tornadoes with brief wind gusts in excess of 50 MPH may occur. If you observe a funnel cloud or one is reported in your area, move indoors and stay away from windows. && LAT...LON 3474 9693 3494 9692 3500 9652 3470 9651 TIME...MOT...LOC 2114Z 261DEG 20KT 3482 9688 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 445 PM CDT Sun May 16 2021 OKZ030>032-042-162215- Pottawatomie OK-Pontotoc OK-Hughes OK-Seminole OK- 445 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR south central Pottawatomie... northeastern Pontotoc...southwestern Hughes and southern Seminole Counties Until 515 PM CDT... AT 442 PM CDT, a strong thunderstorm was located near Konawa, moving northeast at 25 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Heavy rain can lead to reduced visibility... Locations impacted include... Ada, Wewoka, Konawa, Byng, Allen, Francis, Sasakwa and Spaulding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. && LAT...LON 3479 9674 3496 9684 3514 9650 3487 9633 TIME...MOT...LOC 2142Z 242DEG 20KT 3492 9672 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 512 PM CDT Sun May 16 2021 TXZ083-085-162245- Wilbarger TX-Hardeman TX- 512 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Wilbarger and southeastern Hardeman Counties Until 545 PM CDT... AT 509 PM CDT, a strong thunderstorm was located 5 miles southeast of Quanah, moving east at 15 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Locations impacted include... Chillicothe and Medicine Mound. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. Conditions are favorable for the formation of funnel clouds, but the threat posed by these funnel clouds is low. Most funnel clouds will not reach the ground. If they do, weak tornadoes with brief wind gusts in excess of 50 MPH may occur. If you observe a funnel cloud or one is reported in your area, move indoors and stay away from windows. && LAT...LON 3417 9971 3427 9973 3438 9947 3416 9937 TIME...MOT...LOC 2209Z 256DEG 14KT 3425 9967 11
The Altus AFB radar (KFDR), 129 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
3 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Power poles downed in Leon and Jimtown areas.
Power poles downed.
Minor flooding reported across Love county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961329, 961331, 961332, 961333, 961334.